Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

What to do incase you take an overdose of paracetamol ?

User rating for this question
Very Good
Answered by
Practicing since : 2005
Answered : 3163 Questions
I am 27 years, 170cm, 72kg.
I have been having fever, headache and soar throat so for past 16 hrs for every 4 hr I have been taking 2 tablets of 500mg paracetamol. So in total 10 tablets. After reading the description I found that 8 is the maximum and should not exceed the limit. Am I in any danger. It also contained 65mg of caffeine
Posted Mon, 7 May 2012 in Medicines and Side Effects
Answered by Dr. Rhea Chanda 32 minutes later

Thanks for your query.

Paracetamol dosage varies among individuals and the status of the liver. Generally in a normal adult, the doses should not exceed 3-4 gms per day. You have exceeded the dose by taking 10 tabs that is 5gms.

If you have exceeded the dosage just once, you should be ok; but please don't continue that.
You should stick with 3-4 gms(max) in a day. Don't take it on an empty stomach.

At present I doubt you are in danger, but repeated overdosing can cause liver dysfunction.

Please see a doctor and get antibiotics for the throat infection. XXXXXXX steam inhalation three or four times a day is another effective treatment for the current problem.

Hope this helps. Should you have any more concerns, I will be available for follow up.

Above answer was peer-reviewed by
Follow-up: What to do incase you take an overdose of paracetamol ? 12 minutes later
Ok so for next 8 hrs until 24 hrs has passed I should not take any more paracetamol, right.

I have been unable to sleep whole night. Is it because of the medication, as it contained caffeine (which means I have taken 650mg of it).

Answered by Dr. Rhea Chanda 27 minutes later
Hi and thanks again,

Yes, you shouldn't take anymore paracetamol till 24hrs are over.

The caffeine can cause the agitation; but the infection and stress also might have some part in that.
Stay of the paracetamol and try to sleep.

The effects should wear off soon. Hydrate your self well to flush out the excess drugs from your system.

Hope my answer is adequate and useful.

Wish you healthy and speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor